A common question I am often asked, is whether or not scalp micropigmentation can interfere with an MRI scan. Patients also want to know if they will remain safe and comfortable during the scan. Obviously none of us know for sure what lies ahead as far as our health is concerned. The option to have an MRI scan, if needed, should always remain available to us.
At this point please be aware that I am not a medical professional. I have limited knowledge of this subject, and therefore cannot provide advice directly. You must seek the advice of an individual or organization qualified to provide such advice.
The purpose of this article is to point you in the direction of existing discussions around this subject.
The following advice is provided by HIS Hair Clinic on this page:
There is also a related discussion on the HIS Forum.
Scanning a patient’s body in a non-invasive manner to acquire diagnostic data is now a preferred treatment option for hundreds of millions of people worldwide. In addition to ultrasound (which does not use magnetic fields), one of the most popular methods is magnetic resonance imaging (MRI).
In order for MRI to create accurate images, a very large magnetic field is employed which is often 10,000 to 200,000 times more powerful than the normal magnetic field on earth. This field is so powerful that any metal devices or substance which contains metallic compounds (like older tattoo inks) can be attracted and pulled on by the large magnetic field. This attraction of an object in the skin, can release both kinetic energy and directional forces as the magnetic attraction attempts to move the object through the skin.
This means that in some very old tattoos which contain metallic compounds, there can actually be a burning sensation. However, with SMP pigments, this risk is neutralized by both the amount of pigment in the dermis and the molecular structure of the pigments themselves. While it is always a good idea to explain your past SMP treatments to any medical imaging specialists, MRI technicians or radiologists, we feel the chance for adverse reactions will basically be zero.
Please see the following external links for more information:
- Some comments on RealSelf.com
- A thread on the HairLossExperiences forum
- A great article on About.com
- Advice from the British National Health Service (NHS)